Iowa, 2004

Hail and Damaging Winds in Iowa, April 18, 2004

April 18, 2004 · NWS DMX · 7 events in 5 counties and zones

The low pressure mentioned in the narrative above tracked across South Dakota and Minnesota during the evening hours of the 18th. The airmass, though quite unstable based on the soundings, was significantly capped over Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

The low pressure mentioned in the narrative above tracked across South Dakota and Minnesota during the evening hours of the 18th. The airmass, though quite unstable based on the soundings, was significantly capped over Iowa. The Omaha sounding showed a Lifted Index around -7 C, with CAPE values around 1500 J/kg. In spite of the instability, the cap over Iowa was quite strong with CIN values around 300 J/kg. Thunderstorms erupted to the west of the area along a cold front as it entered the state. Initially, the storms produced severe weather to the west of Iowa where the atmosphere was not as capped. As the line moved into Iowa, it weakened due to the cap and the presence of much drier air. Ironically, most of the storms produced lighter wind speeds as they passed than the ambient wind was prior to the storms approach. Needless to say, this made the task of differentiation between thunderstorm winds and gradient high winds more difficult. High winds were reported in a few areas. Thunderstorm winds blew down a barn in Hancock County near Klemme, trapping several head of cattle under the barn. Trees were also downed in the area. The ASOS recorded a 58 MPH wind at the Mason City Airport as the storms moved through. The storms did produce some small hail as they moved through. Spotty reports showed hail was in the three quarter inch up to nickle size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 18, 2:04 PM CST, 5 hours 41 minutes earlier.

Area forecast discussion, Apr 18, 2:04 PM CST, 5 hours 41 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
304 PM CDT SUN APR 18 2004

.DISCUSSION...
COLD FRONT MOVING ACROSS THE EASTERN DAKOTAS AND NEBRASKA WILL MOVE
ACROSS IOWA TONIGHT. DO EXPECT ANOTHER ROUND OF THUNDERSTORMS ALONG
WITH THE COLD FRONT...THOUGH IT SEEMS THE CAP IS GOING TO HOLD
STRONG FOR MUCH OF THE EVENING. STORMS CURRENTLY DEVELOPING ALONG
THE FRONTAL BOUNDARY ARE FOLLOWING THE SOUTHWEST FLOW AND RACING
PARALLEL TO THE FRONT. THIS SHOULD KEEP THIS ACTIVITY WEST OF THE
FORECAST AREA THROUGH MID TO LATE EVENING. WEAK THUNDER ASSOCIATED
WITH DEEPER MOISTURE OVER NE KANSAS MAY HOLD TOGETHER INTO SOUTH
CENTRAL IOWA. THIS ACTIVITY IS THE BEST CHANCE FOR RAIN ACROSS THE
SOUTH AND POPS HERE WILL BE ASSOCIATED WITH SOUTHERN ACTIVITY. BEST
CHANCE FOR SEVERE WILL BE ACROSS THE NORTHWEST WITH A FEW WIND AND
HAIL EVENTS POSSIBLE. CURRENT WIND ADVISORY IN EFFECT UNTIL 7 PM.
WILL NOT EXTEND THIS YET AND LET EVENING SHIFT EVALUATE FURTHER. DID
NOT WANT ADDED HEADLINES THIS EVENING IN CASE SEVERE WEATHER BECOMES
THE PRIMARY THREAT. HAVE APPROACHED HIGH WIND WARNING CRITERIA IN A
FEW LOCATIONS TODAY. SAVING GRACE WAS THE CLOUD COVER WHICH KEPT THE
THE WINDS FROM REALIZING THEIR POTENTIAL.

QUIETER MONDAY BEFORE REMINENTS OF SUPER TYPHOON SUDAL ARRIVE
TUESDAY. POTENTIAL FOR SOME HEAVY RAIN EXISTS ACROSS THE MIDWEST
WITH THIS SYSTEM WITH 1-2 INCHES POSSIBLE. REMAINDER OF THE WEEK IS
FILLED WITH SEVERAL VIGOROUS SHORTWAVES PASSING ACROSS THE CENTRAL
PLAINS. LATE WEDNESDAY APPEARS AS THE NEXT BEST CHANCE OF
PRECIPITATION WITH HEAVY RAIN NOT OUT OF THE QUESTION. A MORE QUIET
PERIOD TOWARD THE END OF THE EXTENDED WITH NEAR SEASONAL
TEMPERATURES.

&&

DONAVON
Hazardous weather outlook, Apr 18, 2:25 PM CST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
325 PM CDT SUN APR 18 2004

IAZ004>007-015>017-023>025-033>035-191100-
CALHOUN-CERRO GORDO-EMMET-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-
POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
325 PM CDT SUN APR 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
AND NORTH CENTRAL IOWA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING.
A COLD FRONT MOVING INTO THE REGION IS EXPECTED TO INITIATE
THUNDERSTORMS TO THE WEST OF THE AREA.  THE THUNDERSTORMS WILL
ADVANCE EAST AS A LINE OF THUNDERSTORMS INTO NORTHWEST IOWA
LATER THIS EVENING.  THE STORMS ARE EXPECTED TO MOVE THE AREA
AROUND 9 PM IN THE FAR NORTHWEST...AND REACH THE NORTHEAST PART
OF THE AREA ROUND MIDNIGHT.  THE PRIMARY THREAT WILL BE DAMAGING
STRAIGHT LINE WINDS OF 60 TO 80 MPH. A SECONDARY THREAT WOULD BE
LARGE HAIL.  THERE IS SOME QUESTIONS AS TO HOW FAR SOUTH INTO IOWA
THE ORGANIZED THUNDERSTORMS WILL DEVELOP.  IT APPEARS AREAS NORTH OF
HIGHWAY 20 ARE MOST AT RISK...BUT THE THREAT AREA DOES EXTEND AS FAR
SOUTH AS INTERSTATE 80. MOST OF THE SEVERE THUNDERSTORMS WILL MOVE
EAST OF THE AREA BY 3 AM. IN ADDITION TO THE SEVERE WEATHER THREAT
THIS EVENING...STRONG WINDS WILL CONTINUE INTO THE EVENING
HOURS.  WINDS 30 TO 35 MPH...GUSTING AS HIGH AS 55 MPH WILL
DIMINISH TO THE 20 TO 35 MPH RANGE BY SUNSET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THUNDERSTORMS ARE
POSSIBLE TUESDAY...BUT AT THIS TIME THE THREAT OF SEVERE WEATHER
APPEARS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT 8 PM AND 3 AM. COUNTY
EMERGENCY MANAGEMENT SHOULD PAY PARTICULAR ATTENTION TO UPDATED
FORECASTS.

IAZ026>028-036>039-044>050-057>060-070-071-191100-
ADAIR-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CARROLL-CASS-CRAWFORD-
DALLAS-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN-MARSHALL-POLK-
STORY-TAMA-
325 PM CDT SUN APR 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF WEST CENTRAL
THROUGH CENTRAL INTO NORTHEAST IOWA.

.DAY ONE...TONIGHT

SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE THROUGH THE AREA INTO
THE EVENING HOURS.  THESE STORMS ARE NOT EXPECTED TO BE SEVERE.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS
EVENING INTO THE OVERNIGHT HOURS. A COLD FRONT MOVING INTO THE REGION
IS EXPECTED TO INITIATE A LINE OF THUNDERSTORMS AS IT MOVES
SOUTHEAST.  THE STORMS WILL BE NORTHWEST OF THE AREA BY MID
EVENING. A BROKEN LINE OF STORMS SHOULD ENTER THE CENTRAL PARTS OF
IOWA TOWARD MIDNIGHT AND CONTINUE THROUGH 4 AM. THERE IS A SMALL
THREAT THESE STORMS COULD PRODUCE DAMAGING STRAIGHT LINE WINDS OF 60
TO 80 MPH. A SECONDARY THREAT WOULD BE LARGE HAIL. THERE IS SOME
QUESTIONS AS TO HOW FAR SOUTH INTO IOWA THE THUNDERSTORMS WILL
DEVELOP. AT THIS TIME IT APPEARS AREAS NORTH OF HIGHWAY 20 WILL SEE
THE MOST THUNDERSTORMS...WITH A CHANCE AS FAR SOUTH AS INTERSTATE
80.  IN ADDITION TO THE SEVERE WEATHER THREAT THIS EVENING...STRONG
WINDS WILL CONTINUE INTO THE EVENING HOURS.  WINDS 30 TO 35 MPH...
GUSTING AS HIGH AS 55 MPH WILL DIMINISH TO THE 20 TO 35 MPH RANGE BY
SUNSET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THUNDERSTORMS ARE
POSSIBLE TUESDAY...BUT AT THIS TIME THE THREAT OF SEVERE WEATHER
APPEARS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING BETWEEN MIDNIGHT AND
4 AM.

IAZ061-062-072>075-081>086-092>097-191100-
ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-JASPER-LUCAS-MADISON-MAHASKA-
MARION-MONROE-POWESHIEK-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
325 PM CDT SUN APR 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHEAST PART OF
CENTRAL IOWA.

.DAY ONE...TONIGHT

SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE THROUGH THE AREA INTO
THE EVENING HOURS.  THESE STORMS ARE NOT EXPECTED TO BE SEVERE.  IN
ADDITION...THERE IS A CHANCE OF THUNDERSTORMS AFTER MIDNIGHT THROUGH
5 AM. A COLD FRONT MOVING INTO THE REGION IS EXPECTED TO INITIATE
SCATTERED TO NUMEROUS THUNDERSTORMS NORTHWEST OF THE AREA BY MID
EVENING. A BROKEN LINE OF STORMS MAY REACH AS FAR SOUTH AS THE
CENTRAL PARTS OF IOWA TOWARD MIDNIGHT.  THE STORMS ARE EXPECTED TO
WEAKEN AND IF THEY REACH SOUTHEAST IOWA AT ALL ARE NOT LIKELY TO BE
SEVERE. THEY COULD PRODUCE GUSTY WINDS AND SOME HAIL HOWEVER.  IN
ADDITION TO THE SEVERE WEATHER THREAT THIS EVENING...STRONG WINDS
WILL CONTINUE INTO THE EVENING HOURS.  WINDS 30 TO 35 MPH...GUSTING
AS HIGH AS 55 MPH WILL DIMINISH TO THE 20 TO 35 MPH RANGE BY SUNSET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THUNDERSTORMS ARE
POSSIBLE TUESDAY...BUT AT THIS TIME THE THREAT OF SEVERE WEATHER
APPEARS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER IS NOT EXPECTED.

In the hours before

Local storm report, Apr 18, 5:34 PM CST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
634 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0621 PM     NON-TSTM WND GST 4 SW DIKE               42.42N 92.69W
04/18/2004  65 MPH           GRUNDY             IA   TRAINED SPOTTER

            BASKETBALL HOOP BLOWN OFF POLE IT WAS NAILED TO.

&&
Local storm report, Apr 18, 5:36 PM CST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
636 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0626 PM     NON-TSTM WND GST 3 SW TITONKA            43.21N 94.08W
04/18/2004  65 MPH           KOSSUTH            IA   TRAINED SPOTTER

            HIGH WINDS CAUSING VISIBILITY RESTRICTIONS TO THREE
            EIGHTS OF A MILE IN BLOWING DUST.

&&
Local storm report, Apr 18, 6:27 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
727 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0714 PM     NON-TSTM WND GST VENTURA                 43.13N 93.46W
04/18/2004  56 MPH           CERRO GORDO        IA   TRAINED SPOTTER

            NUMEROUS TREES AND POWER LINES DOWN.

&&

ST
Local storm report, Apr 18, 6:50 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
750 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0736 PM     NON-TSTM WND GST GRIMES                  41.66N 93.79W
04/18/2004  58 MPH           POLK               IA   MESONET

            KCCI SCHOOL SITE.

&&

ST
Local storm report, Apr 18, 7:15 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
815 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0542 PM     NON-TSTM WND GST ALLEMAN                 41.82N 93.61W
04/18/2004  63 MPH           POLK               IA   TRAINED SPOTTER

            DELAYED REPORT.

&&

ST
Local storm report, Apr 18, 7:25 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
825 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0801 PM     NON-TSTM WND GST ALLEMAN                 41.82N 93.61W
04/18/2004  64 MPH           POLK               IA   TRAINED SPOTTER

            MEASURED BY HOME WEATHER EQUIPMENT.

&&

ST

The radar

The Sioux Falls radar (KFSD), 182 km away, was scanning. The volume nearest the first event began at 01:47 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Emmet

When
April 18, 7:45 PM CST
Where
Emmet County, 6 mi S of Armstrong
Measured
0.88 in hail
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
43.317, -94.500

Hail, Pocahontas

When
April 18, 7:55 PM CST
Where
Pocahontas County, Laurens
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.850, -94.850

Hail, Pocahontas

When
April 18, 8:10 PM CST
Where
Pocahontas County, Plover
Measured
0.88 in hail
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
42.883, -94.633

Thunderstorm Wind, Hancock

When
April 18, 8:52 PM CST
Where
Hancock County, Klemme
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
43.017, -93.600

Thunderstorm Wind, Cerro Gordo

When
April 18, 8:58 PM CST
Where
Cerro Gordo County, Mason City Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.150, -93.333

Thunderstorm Wind, Hancock

When
April 18, 9:00 PM CST
Where
Hancock County, Klemme
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
43.017, -93.600

Hail, Guthrie

When
April 18, 10:57 PM CST
Where
Guthrie County, 4 mi ENE of Casey
Measured
0.75 in hail
Reported by
UNKNOWN
Coordinates
41.533, -94.467

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391230, 5391231, 5391232, 5391233, 5391234, 5391235, 5391236.